Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Is increased Lexapro dosage with Effexor effective for treatment of depression?

User rating for this question
Excellent
Answered by

Psychiatrist
Practicing since : 2005
Answered : 947 Questions
Question
Hi,
I am pretty sure I'm having a second episode of depression 12 years later. I've been on lexapro for a few years and my doc raised it to 20 mg (over a week ago)and added 37.5 of Effexor 3 days ago, because I was having a lot of anxiety. Does this sound like a good plan? I feel awful now. I would love to know all of your advice!
Posted Thu, 7 Aug 2014 in Mental Health
 
 
Answered by Dr. Manisha Gopal 58 minutes later
Brief Answer:
Doctor is doing the right thing, you will get well

Detailed Answer:
Hello,

After reading your symptoms and drug regimen I can say from my clinical experience that your doctor is doing the right thing.

First, he raised the drug which you were already on - Lexapro to 20mg. But, as this was unable to curtail anxiety : he added another drug Effexor to it.

Secondly, Effexor is a better molecule compared to lexapro, both in terms of mechanism of action and efficacy -in managing cases of depression which have heightened anxiety. It has a different and multiple modality of action compared to lexapro -which helps in treating anxiety when simpler molecule fail.

Thirdly, he gave you Ativan. This is fine for now as - there is a need to control the debilitating anxiety and make you feel better till the main drug (Effexor in your case) start acting adequately. You may take it on & off basis for some time and when you get better, just stop taking it. It has addiction potential so, Donot take it unnecessarily when you can mange your anxiety by distraction or by keeping busy.

Fourth, I think your doctor would increase the dose of Effexor to 150mg or so, to achieve full response & later he may taper and stop lexapro altogether. It is done because we must try to keep the patient on single drug when ever and wherever possible.

fifth, please try to identify the cause (or precipitating factor) for this relapse and try to avoid it in future to keep well.

Get blood tests, TSH, Vit. B 12 level and blood pressure readings and see if they are in normal range.

Please feel free to ask more questions for clarifying any doubts.
Wish you a speedy recovery!

Dr. Manisha Gopal
MD Neuropsychiatry
Above answer was peer-reviewed by
 
Follow-up: Is increased Lexapro dosage with Effexor effective for treatment of depression? 6 hours later
Dr. XXXXXXX

Thank you for your very helpful response! The only thing I'm wondering is if I should have given the lexapro at 20 mg a little longer to work before adding the Effexor. It has always worked in the past eventually, but does seem to be taking longer this time. I'm just very comfortable with the Lexapro, and reall don't like the Effexor!!

Thanks for your help!
 
 
Answered by Dr. Manisha Gopal 3 hours later
Brief Answer:
Waiting had it's advantages & increasing risks

Detailed Answer:
Hello,
You are somehow right in saying that lexapro should have been tried alone for some more time, at a higher dosage, before adding Effexor. I can acknowledge this point; the dosage could have gone upto 30mg and we could have waited for two to three weeks before adding Effexor.

But what about the increasing anxiety during all that time?? Would you be comfortable dealing with it, and it would have posed an unnecessary danger of increasing the symptom duration in relapse, making it difficult to curb....Even the relapse should be controlled as early as possible. So, he added Effexor at an early stage.

Moreover, the symptom are severe this time, with more amount of anxiety : an SNRI is more suitable (e.g. Effexor or paroxetine, etc.).

You say that you are not happy with Effexor ? Is there is any specific side effects which is bothering you? then please discuss it freely, as it should be paid an early attention and managed. Effexor is usually a good molecule which if suits some one, is very good for maintaining long and symptom free life.

Please ask if there is anything more which you want to discuss regarding Effexor or the illness itself.
Wish you good health!

Dr. Manisha Gopal
MD. Neuropsychiatry
Above answer was peer-reviewed by
 
Follow-up: Is increased Lexapro dosage with Effexor effective for treatment of depression? 19 hours later
Dr. XXXXXXX
Your response is very helpful. I'm sticking to my current drug regimen, but I'm wondering, when do you think I should increase the Effexor to 75? Also, I seem to feel good at night and sleep well until about 6 am. Then the anxiety starts and gets worse until I have to get up. Why does this happen?

Thanks!!!
 
 
Answered by Dr. Manisha Gopal 4 hours later
Brief Answer:
hike after 5-7days; take more water

Detailed Answer:
Hello,

The dosage of effexor can be hiked by 37.5mg after every 5-7days. You may take 75mg straight at night time or take 37.5mg twice a day (divided doses are preffered by most patients).

Many patients of depressive disorder and anxiety have increase in symptoms in morning hours (as soon as they open their eyes) and report improvement as the evening approaches and they say that they feel better when they know they are going for sleep.
I think it is more because as the day starts, there are new works to be done, more responsibilities, etc. All these things increase the pressure and anxiety.

Donot worry, this all will get well with treatment. You will gradually feel less anxious and would be more comfortable like ever before.

Take more water in form of sips all day long; and you may practice deep breathing in morning time for early recovery.

Wish you good health.
Dr. Manisha Gopal
MD Neuropsychiatry
Above answer was peer-reviewed by
 
Follow-up: Is increased Lexapro dosage with Effexor effective for treatment of depression? 15 hours later
Dr. XXXXXXX

I just asked my doctor about raising my Effexor to 75 and he said to wait a few weeks to give the current dosages time to work. Do you think this seems too long to wait and will this risk my symptoms getting worse? I thought 37.5 wasn't even a therapeutic dose?

Thank you!
 
 
Answered by Dr. Manisha Gopal 23 hours later
Brief Answer:
I think Effexor should be hiked to 75mg, or more

Detailed Answer:
Hello,
Well, according to my clinical experience we can increase (and it is wise to do so) the dosage of venalafaxien (Effexor) by 37.5mg every 5-7 days, or Atleast after 10 days. It is not good to wait for few weeks when symptoms are so disturbing. This will only aggravate the symptoms and unnecessarily prolong the suffering.

If we plan to wait for few weeks to see the response- then we should have waited with lexapro to 20/30mg before adding Effexor...
whenever we add a new molecule, we accept that the earlier was not sufficient enough to control symptoms.....so, in such case we need to atleast build the dosage of Effexor to a reasonable level....

Effexor is a good and early acting molecule. Many research evidence suggest that the dosage can be safely hiked every week or 10 days ( even faster in case of severe symptoms). 37.5 mg is just the beginning...Usually, this drug starts to show effect within few days of adding it & I guess you have been taking it (Effexor) for almost a week now . If there is no good result yet, then, had I been treating you, I would have hiked the dosage to 75mg and wait for another week or 10days and hiked it further.

Get your blood pressure checked, get TSH and serum. B 12 levels if you haven't done so til now ( if they are disturbed, correcting them helps a lot in improving symptoms with lesser drug dosage).

Hope the reply is useful for you.
Wish you good health

Dr. Manisha Gopal
MD Neuropsychiatry

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor